Pennsylvania, 2017

Hail and Damaging Wind in Pennsylvania, April 27, 2017

April 27, 2017 · NWS CLE · 2 events in 2 counties and zones

A line of strong thunderstorms moved across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of strong thunderstorms moved across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 27, 5:47 PM EST, 1 minute earlier.

Area forecast discussion, Apr 27, 5:47 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
647 PM EDT Thu Apr 27 2017

.SYNOPSIS...
Strong low pressure over the northern Great lakes will move
across eastern Canada and the associated cold front will move east
of the area early tonight. High pressure will build across the area
tonight into Friday. A warm front will develop over the lower
Ohio Valley Friday night and lift north of the area on Sunday.
Another strong low pressure system will develop over the
Mississippi Valley on Sunday and push a cold front across the
area late Sunday night and Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The showers remain essentially in two lines, the first on the trough
from the outflow from the old convection. The second line is with
the actual front. Mid level lapse rates remain rather marginal
for significant convection and the SBCape is weak across
central Ohio but east of the I-71 corridor the SPC analysis
progs are a bit more favorable for convection. Given the time
of day, it would seem reasonable that we will see showers flair
up some. Updrafts will be able to reach high enough to generate
thunder in the stronger cells as well as hail given that the
freezing level is about 11k. The wind field is such that we are
already maxing out our gusts in the mixed layer but there is
enough wind aloft that taller cells could produce additional
wind. The severe threat will likely remain isolated late this
afternoon/early evening. The front should be east of the
forecast area by 9 PM.

Plenty of subsidence following the front and the stratocumulus
out west seems flat and diurnal looking and we should see clearing
spread across the area tonight. The air mass is seasonable (I keep
having to remind myself that it is April) and with winds lightening
before daybreak we should be able to sneak down into the mid 40s in
most areas with some lower 40s in the cooler spots. high clouds will
begin to increase toward daybreak which may keep the bottom from
falling out on temps.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
The fast flow aloft will redevelop as the trough lifts out on
Friday. Hard to get excited about the prospects for any significant
showers, at least for Friday. Frontogenetic forcing will slowly
increase and the jet is slowly progged to lift north across
the Great Lakes as we go into Friday night and the weekend. Upward
motion will likely increase in the entrance region of the jet.
Friday may be one of those days where radar echoes increase but it
takes a while for much of anything to reach the ground. Will have a
small chance of showers, mainly across northwest Ohio later in the
day. The wind field in the mid and lower layers is progged to
increase significantly Friday night and the threat of showers and
thunderstorms will increase as a short wave moves east in the
fast flow. The GFS develops a surface low over the lower Great Lakes
early Saturday while the ECMWF just drifts the front north and then
south again. In any case, temperatures near Lake Erie could
slide back down Saturday afternoon as the flow comes around more
from the north, the type of pattern where Toledo never does warm up
during the day.

The ridge builds on Sunday and it looks as if the warm front will
move north. Temperatures should shoot up in the south flow as 850 mb
temperatures are progged to rise to 16C or so. Not quite as
confident farther north at Toledo and Erie where the warm air may
arrive slightly later in the day so will hedge a  bit on
temperatures there.

The cold front will approach from the west later Sunday n night or
early Monday morning from the west and the chance of showers and
thunderstorms will begin to increase again. Sunday night will be a
warm night ahead of the front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The main upper trough over the US will set up over the MS river
valley into the Great Lakes thru the period. S/W's rotating thru the
upper trough will induce surface lows that move thru the region
Monday and again by Thu night while a front remains near the area
thru the period. Expect good chances for shra/tsra Mon then a lesser
chance for Mon night thru Thu. Temps will start out near normal on
Mon then trend below normal for Tue thru Thu.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Cold front on the OH/PA border and will move east of the area
within next hours or so taking all the convection with it. MVFR
wrap around will spread over the entire area overnight. Gusty
West winds will gradually diminish after sunset.

Conditions gradually improve to VFR Friday...but more showers
and TSRA expect Friday night.

OUTLOOK...Non-VFR at times in showers and thunderstorms Sat through
Mon then just showers Tue.

&&

.MARINE...
A cold front crossing the lake this evening will veer winds more to
the west while wind speeds should stay just under that needed to
produce sca conditions. Weak high pressure moving across Ohio should
diminish the winds late tonight and cause a backing to mainly south
for Fri as the front pushes back north of the lake briefly before
shifting back south across the lake Sat. Winds will veer to north
then ne sat into Sat night and increase enough to produce sca
conditions for a while into Sun until the front moves back north
thru the lake turning winds to south.

South winds will increase Sun night to 30 knots then turn sw then
west as a deep low passes by and pulls a series of cold fronts
across the lake Mon. West winds could be near gale force on Tue as
cool air pushes across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...Kosarik
LONG TERM...Adams
AVIATION...DJB
MARINE...Adams
Hazardous weather outlook, Apr 27, 2:42 AM EST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 AM EDT Thu Apr 27 2017

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-280745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
342 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and scattered thunderstorms are possible this afternoon as a
cold front moves east across the area. Some of the thunderstorms may
be strong to severe, with damaging winds possible, along with
isolated large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-280745-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
342 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 27, 4:27 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
527 PM EDT THU APR 27 2017

PAZ001-002-272215-
Northern Erie-Southern Erie-
527 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ERIE COUNTY...

At 526 PM EDT, a strong thunderstorm was located near Conneaut,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Erie, Conneaut, Girard, Albion, Lake City, Cranesville, Platea,
McKean, Avonia and Middleboro.

LAT...LON 4202 8007 4185 8040 4185 8052 4197 8052
      4195 8063 4199 8057 4211 8021 4218 8014
      4219 8012 4219 8011
TIME...MOT...LOC 2126Z 230DEG 34KT 4192 8051

Clark
Special weather statement, Apr 27, 4:49 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
549 PM EDT THU APR 27 2017

OHZ022-032-272230-
Portage-Stark-
549 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PORTAGE AND NORTHERN
STARK COUNTIES...

At 549 PM EDT, a strong thunderstorm was located over North Canton,
or near Canton, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Canton, Massillon, Green, Alliance, North Canton, Louisville,
Hartville, Canal Fulton, Randolph, Atwater, Edinburg, Windham,
Deerfield, Meyers Lake, Hills And Dales, Limaville, Greentown,
Wayland, Maximo and Perry Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4088 8157 4091 8153 4091 8142 4098 8142
      4099 8139 4101 8139 4125 8105 4125 8100
      4099 8100 4099 8108 4091 8109 4074 8143
TIME...MOT...LOC 2149Z 231DEG 44KT 4087 8141

Sefcovic
Special weather statement, Apr 27, 4:50 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
550 PM EDT THU APR 27 2017

OHZ012-272230-
Lake-
550 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT LAKE COUNTY...

At 549 PM EDT, a strong thunderstorm was located over Willowick,
moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Locally heavy rainfall is also expected.

Locations impacted include...
Painesville, Willowick, Fairport Harbor, Mentor, Willoughby,
Eastlake, Madison, Perry, Timberlake, Wickliffe, Richmond Heights,
Willoughby Hills, Mentor-On-The-Lake, Kirtland, North Perry, Kirtland
Hills, Waite Hill, Grand River and North Madison.

LAT...LON 4173 8106 4164 8127 4164 8129 4163 8129
      4157 8144 4157 8149 4163 8148 4177 8130
      4185 8101
TIME...MOT...LOC 2149Z 229DEG 42KT 4161 8144

Clark
Special weather statement, Apr 27, 5:17 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
617 PM EDT THU APR 27 2017

PAZ003-272300-
Crawford-
617 PM EDT THU APR 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAWFORD COUNTY...

At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harmonsburg to 7 miles east of
Atlantic. Movement was northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Meadville, Titusville, Cambridge Springs, Riceville, Harmonsburg,
Lincolnville, Canadohta Lake, Guys Mills, Cochranton, Saegertown,
Conneautville, Conneaut Lake, Hydetown, Springboro, Blooming Valley,
Townville, Spartansburg, Venango, Woodcock and Conneaut Lakeshore.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4151 7998 4149 8000 4148 8029 4184 8042
      4185 7962 4181 7961 4162 7961
TIME...MOT...LOC 2216Z 221DEG 36KT 4172 8028 4147 8020

Clark
Special weather statement, Apr 27, 5:18 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
618 PM EDT THU APR 27 2017

OHZ023-033-272300-
Mahoning-Trumbull-
618 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MAHONING AND TRUMBULL
COUNTIES...

At 617 PM EDT, a strong thunderstorm was located 9 miles north of
Sebring, or 12 miles southeast of Ravenna, moving northeast at 45
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Youngstown, Warren, Niles, Hubbard, Cortland, Newton Falls,
Lordstown, Kinsman, Vienna Center, Hilltop, Maplewood Park,
Leavittsburg, Austintown, Girard, Vienna, McDonald, Mecca, Johnston,
Craig Beach and Orangeville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8100 4125 8100 4150 8066 4150 8052
      4113 8052
TIME...MOT...LOC 2217Z 227DEG 39KT 4105 8105

Sefcovic
Special weather statement, Apr 27, 5:36 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
636 PM EDT THU APR 27 2017

PAZ001-002-272315-
Northern Erie-Southern Erie-
636 PM EDT THU APR 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE COUNTY...

At 634 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Edinboro to near Meadville. Movement
was northeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Erie, Edinboro, North East, Union City, Waterford, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Mill
Village, McKean, Elgin, Middleboro and Northwest Harborcr.

Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4228 7977 4220 7976 4201 7976 4200 7975
      4199 7961 4186 7961 4185 7972 4185 8014
      4204 8015 4212 8012
TIME...MOT...LOC 2234Z 215DEG 40KT 4193 8015 4168 8006

Clark

The radar

The Buffalo radar (KBUF), 151 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Erie

When
April 27, 5:48 PM EST
Where
Erie County, Waterford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.950, -79.980

Nickel sized hail was observed.

Thunderstorm Wind, Crawford

When
April 27, 6:26 PM EST
Where
Crawford County, Saegertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.730, -80.150

Thunderstorm winds downed a couple of trees in the Saegertown area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692006, 692004.